Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

August 15, 2016Orangeburg County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 15, 2016, 4:00 PM EDT for Orangeburg County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2016, 4:00 PM EDT (20:00 UTC)
Expired
Aug 15, 2016, 4:45 PM EDT
In force
45 min
Issued by
NWS Columbia, SC

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 87 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1756 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WWUS82 KCAE 152000
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
400 PM EDT MON AUG 15 2016
 
SCZ036>038-152045-
CLARENDON-CALHOUN-ORANGEBURG-
400 PM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ORANGEBURG...
SOUTHEASTERN CALHOUN AND SOUTHWESTERN CLARENDON COUNTIES...
...THE THUNDERSTORM WILL MOVE ACROSS LAKE MARION...

AT 358 PM EDT...A STRONG THUNDERSTORM WAS NEAR HOLLY HILL...OR 12
MILES NORTHEAST OF INDIAN FIELD...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS OF 35 MPH ARE POSSIBLE WITH THIS STORM. BOATERS ON LAKE
MARION SHOULD PREPARE FOR GUSTY WINDS AND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
ELLOREE...SANTEE AND VANCE. 

LAT...LON 3328 8048 3329 8049 3333 8049 3333 8051
      3329 8058 3331 8069 3360 8053 3350 8029
TIME...MOT...LOC 1958Z 119DEG 9KT 3339 8046 
$$

AWP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:47 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 15, 2:47 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
247 PM EDT MON AUG 15 2016

.SYNOPSIS...
A pressure ridge will extend into the forecast area from
the Atlantic through Wednesday. The ridge will weaken late
this week with greater chances of showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon, south to southeasterly winds remain across the
region as high pressure is centered off to the east of the area.
Good cumulus field has developed as moisture moves onshore along
the coast. Some shortwave energy may brush the western cwa through
the afternoon, along with the inland moving sea-breeze, both of
which may cause some isolated showers or storms through the late
afternoon and into the evening. Afternoon highs still on track for
middle 90s.

Tonight, Can not rule out some isolated shower activity remaining
into the evening hours. Otherwise mostly dry. The minimum
temperature guidance was consistent, with readings once again in
the middle 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Bermuda high will continue dominating the region as moisture plume
associate with remains of the low pressure over the far western
Gulf of Mexico streams northward into the Ohio Valley. The Bermuda
High will retreat slowly Wednesday as an upper level trough digs
into the Great Lakes region. Moisture will remain plentiful in the
low levels...however dry air will remain aloft. The combination of
the high at the surface and dry air aloft will work in combination
to limit convection through Wednesday. Have remained with slight
chance pops Tuesday and low chance pops Wednesday as the Bermuda
high retreats slightly into the Atlantic.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Few changes made in the long term forecast as models remain in
good agreement. Bermuda high will move east into the Atlantic as
the upper level trough swings into the eastern US. Moisture axis
from the western gulf will orient more west to east and begin
entering the forecast area on Thursday. The moisture axis will
remain over the area through the weekend when a strong upper level
trough and surface cold front push into the eastern US. This will
result in high chance pops through the long term. Temperatures
will be slightly above normal for Thursday and Friday...then near
normal for Saturday through Monday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions expected for a majority of the TAF period.

Some mid and high level cloudiness expected across the region
through the afternoon, with conditions remaining vfr through a
portion of the night. Onshore flow and weak shortwave may promote
isolated convection across the area through early afternoon.
Convection coverage too limited to include in TAFS at this time.
Winds will be southerly 10 knots or less. Some potential for mvfr
visibilities at ags/ogb towards sunrise.

EXTENDED AVIATION OUTLOOK...MVFR or lower conditions possible in
early morning stratus/fog on Wednesday. Brief restrictions
possible in diurnal convection...especially Wednesday through
Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 15, 2:54 AM EDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
254 AM EDT MON AUG 15 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160700-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
254 AM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 15, 4:00 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
400 PM EDT MON AUG 15 2016

SCZ036>038-152045-
CLARENDON-CALHOUN-ORANGEBURG-
400 PM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ORANGEBURG...
SOUTHEASTERN CALHOUN AND SOUTHWESTERN CLARENDON COUNTIES...
...THE THUNDERSTORM WILL MOVE ACROSS LAKE MARION...

AT 358 PM EDT...A STRONG THUNDERSTORM WAS NEAR HOLLY HILL...OR 12
MILES NORTHEAST OF INDIAN FIELD...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS OF 35 MPH ARE POSSIBLE WITH THIS STORM. BOATERS ON LAKE
MARION SHOULD PREPARE FOR GUSTY WINDS AND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
ELLOREE...SANTEE AND VANCE.

LAT...LON 3328 8048 3329 8049 3333 8049 3333 8051
      3329 8058 3331 8069 3360 8053 3350 8029
TIME...MOT...LOC 1958Z 119DEG 9KT 3339 8046

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:42 PM EDTSpecial Weather StatementCAECalhoun63 min
Aug 14, 9:17 PM EDTSpecial Weather StatementCAEColumbia, Lincoln, McDuffie58 min
Aug 15, 6:31 PM EDTSpecial Weather StatementCAEColumbia, McDuffie, Richmond59 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.